Alabama, 2016Damaging Winds in Alabama, April 29, 2016
April 29, 2016 · NWS HUN · 4 events in 2 counties and zones
A weak upper level system moved northeast into the area, with damaging winds reports across portions of northwest and into north central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level system moved northeast into the area, with damaging winds reports across portions of northwest and into north central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 29, 1:24 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 29, 1:24 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
224 PM CDT FRI APR 29 2016
.DISCUSSION...
THE LATEST 88-D AND IR/VISIBLE SATELLITE IMAGES AT 1920Z CONTINUED
TO SHOW THAT AN MCS AND ASSOCIATED LARGE AREA OF SHRA/TSRA WAS MOVING
THROUGH THE MID MISSISSIPPI VALLEY AND INTO NORTHEAST MISSISSIPPI.
THIS LARGE AREA OF SHRA/TSRA WAS ALONG THE SOUTHERN EDGE OF A NEARLY
STATIONARY FRONTAL BOUNDARY THAT WAS EXTENDING NORTHEAST FROM NEAR
MEMPHIS TENNESSEE...TO ALONG THE KENTUCKY/TENNESSEE BORDER. WILL
CONTINUE WITH HIGHER POPS FROM WEST TOWARD THE EAST THIS EVENING AS
LINE/AREA OF STRONG STORMS MOVE THROUGH THE FORECAST AREA. WITH
DEWPOINTS FROM HSV EASTWARD INTO THE MID 50S AT THIS TIME...IT IS
EXPECTED THAT THE SHRA/TSRA WILL WEAKEN WITH TIME DUE TO THE DRIER
AIR IN THE LOW-MID LEVELS. DEWPOINT TEMPS OVERNIGHT WILL SLOWLY
INCREASE AS THE FORECAST AREA REMAINS SOUTH OF THE BOUNDARY. THE
LATEST HRRR MODEL PRECIP FORECAST INDICATED THAT THE SHRA/TSRA SHOULD
SHIFT PROGRESSIVELY EAST THROUGH THE FORECAST AREA AND BE JUST ABOUT
OUT OF THE AREA BY BETWEEN 03Z-04Z TONIGHT. HAVE TAPERED OFF
SHRA/TSRA CHANCES THEREAFTER TONIGHT.
BY 12Z SATURDAY...THE MODELS INDICATE THAT A SHORTWAVE WILL SHIFT
EAST-NORTHEAST THROUGH MISSISSIPPI TOWARD THE FORECAST AREA. WILL
CONTINUE WITH AN INCREASING CHANCE OF SHRA/TSRA INTO THE AREA BY
SATURDAY NIGHT AND EXPECT PRECIP TO MOVE THROUGH THE AREA BY 18Z
SATURDAY AS A PRE-FRONTAL TROUGH MOVES THROUGH THE REGION. A TRAILING
COLD FRONT WILL DROP DOWN AND THROUGH THE FORECAST AREA BY 12Z
MONDAY. ANOTHER SHORTWAVE WILL AGAIN FORM ALONG THE BOUNDARY TO THE
SOUTH OF THE FORECAST AREA DURING THIS TIME FRAME WITH SCATTERED
SHRA/TSRA AGAIN EXPECTED ON MONDAY AFTERNOON...CONTINUING INTO MONDAY
NIGHT. ANOTHER TRAILING COLD FRONT WILL SHIFT SOUTHEAST THROUGH THE
REGION BY EARLY TUESDAY MORNING. WILL CONTINUE WITH JUST CHANCES FOR
SHOWERS ON TUESDAY AS COLD ADVECTION WILL BE MOVING INTO THE REGION.
A STRONGER UPPER TROUGH WILL FURTHER DIG SOUTHEAST THROUGH THE OHIO
VALLEY REGION INTO THE AREA BY 00Z WEDNESDAY. THIS WILL RESULT IN COOLER
TEMPS AND DRYING IN THE LOW-MID LEVELS OF THE ATMOSPHERE OCCURRING BY
EARLY WEDNESDAY...TO END RAIN CHANCES.
A NORTHWEST MID TO UPPER LEVEL FLOW WILL SET UP THROUGH THE END OF
THE EXTENDED FORECAST PERIOD WITH A LARGE RIDGE OF HIGH PRESSURE
BUILDING SOUTHWARD THROUGH THE REGION. TEMPS IN THE EXTENDED FORECAST
PERIODS WILL ACTUALLY BE SLIGHTLY COOLER THAN NORMAL FOR THIS TIME OF
THE YEAR.
TT
&&
.AVIATION...
/ISSUED 1258 PM CDT FRI APR 29 2016/
FOR 18Z TAFS...CURRENT VFR VIS/CIG AT KHSV/KMSL TAF SITES WILL GIVE
WAY TO DETERIORATING CONDITIONS AS A COMPLEX OF SHRA/TSRA MOVES INTO
NRN AL. LATEST TIMING PLACES THE LINE OF SHRA/TSRA MOVING INVOF KMSL
BY 2130-2200Z. TSRA COVERAGE IS GENERALLY CONTINUOUS ALONG THE LINE
AND THUS FEEL CONFIDENT ABOUT TSRA CHANCES AT KMSL. IMPACTS THERE MAY
BE GREATER THAN AT KHSV AS THE ACTIVITY IS EXPECTED TO DECREASE IN
INTENSITY AS IT MOVES ACROSS NRN AL. TEMPO IFR CONDITIONS ARE FCST
FOR KMSL DUE TO THE COVERAGE/INTENSITY OF EXPECTED ACTIVITY...BUT
LOWER CIG/VIS MAY OCCUR BRIEFLY IF A HEAVIER CELL PASSES ACROSS THE
TAF SITE. RAPIDLY IMPROVEMENT IS ANTICIPATED ESPECIALLY AFTER 00-02Z
WITH VFR LARGELY PREVAILING THROUGH 30/1800Z.
KDW
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 64 82 65 81 / 50 40 60 70
SHOALS 63 83 66 80 / 70 40 60 60
VINEMONT 62 81 65 79 / 50 30 60 70
FAYETTEVILLE 61 79 63 79 / 30 50 60 60
ALBERTVILLE 62 81 65 79 / 40 30 60 70
FORT PAYNE 59 80 63 78 / 20 40 60 70
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 29, 10:33 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT FRI APR 29 2016
ALZ001>010-016-TNZ076-096-097-301100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1133 AM CDT FRI APR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE FORECAST EARLY THIS AFTERNOON ACROSS FAR
NORTHWESTERN ALABAMA. BY LATE THIS AFTERNOON HOWEVER...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWESTERN ALABAMA AND
THEN MOVE FARTHER EASTWARD INTO NORTHEASTERN ALABAMA DURING THE
EVENING HOURS...BEFORE DISSIPATING AROUND OR AFTER MIDNIGHT. BRIEF
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN MAY ACCOMPANY THE
STRONGER STORMS. THE STRONGEST STORMS ARE EXPECTED TO AFFECT
LOCATIONS MAINLY TO THE WEST OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AN UNSETTLED PERIOD IS IN THE FORECAST FOR THE UPCOMING WEEKEND
AND EARLY NEXT WEEK...AS A SERIES OF SYSTEMS TRAVERSE THE
SOUTHEASTERN STATES. THERE WILL BE A THREAT OF STRONG TO MARGINALLY
SEVERE THUNDERSTORMS DURING SUNDAY...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS. THERE REMAINS SOME UNCERTAINTY WITH
REGARDS TO THE SPECIFIC TIMING OF THUNDERSTORM ACTIVITY EARLY NEXT
WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 29, 1:43 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
243 PM CDT FRI APR 29 2016
ALZ002-003-292030-
COLBERT AL-FRANKLIN AL-
243 PM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 330 PM CDT...
AT 242 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BURTON...OR 11 MILES WEST OF TISHOMINGO STATE PARK...MOVING EAST AT 45
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...BELGREEN...CROOKED OAK...MYNOT...NEW BETHEL...
ISBELL...POSEY LOOP...CEDAR CREEK RESERVOIR AND PLEASANT SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3468 8812 3471 8771 3444 8770 3446 8816
TIME...MOT...LOC 1942Z 268DEG 38KT 3456 8838
KDW
Thunderstorm Wind, Colbert
- When
- April 29, 2:39 PM CST to 2:42 PM CST
- Where
- Colbert County, 10 mi WSW of Cherokee to 2 mi W of Cherokee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.695, -88.133
A few trees and power lines were downed by thunderstorm winds.
Thunderstorm Wind, Colbert
- When
- April 29, 2:46 PM CST to 2:52 PM CST
- Where
- Colbert County, 9 mi WSW of Tuscumbia to 5 mi SW of Sheffield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.680, -87.846
A couple of trees were downed by thunderstorm winds onto a mobile home and also across Highway 247 at Wagon Mountain Road.
Thunderstorm Wind, Colbert
- When
- April 29, 3:00 PM CST
- Where
- Colbert County, 4 mi SSW of (Msl)muscle Shoals A
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.697, -87.647
A tree was downed by thunderstorm winds.
Thunderstorm Wind, Cullman
- When
- April 29, 4:34 PM CST to 4:55 PM CST
- Where
- Cullman County, 10 mi WSW of Cullman to 2 mi S of Cullman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.125, -86.992
Several trees were downed and a storage unit and a roof of a building were damaged by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 29 to 30, 20162 injured · $1.8 million · EF2 · 74 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2016$73,000 · EF1 · 53 events
- Hail in Arkansas, April 29, 2016$375,000 · 2.5 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, April 29, 2016$230,000 · 2.5 in hail · 12 events
- Tornadoes and Damaging Winds in Mississippi, April 29, 2016$95,000 · EF0 · 7 events
- Hail in Louisiana, April 29, 2016$110,000 · 1.75 in hail · 3 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2016EF1 · 24 events
- Hail and Damaging Winds in Kansas, April 29, 2016$37,000 · 2 in hail · 20 events
- Heavy Snow in Nebraska, April 29 to 30, 2016$35,000 · 7 events
- Hail and Damaging Winds in Texas, April 29 to 30, 20162.75 in hail · 33 events
- Hail and Damaging Winds in Alabama, April 29, 20161 injured · 2.5 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 29 to 30, 20161 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622621, 622622, 622623, 622624.